3 doctors weighed in:

Is it possible to consume alcohol when you are prescribed a steroid, ic methylprednisolone for a skin rash? What are the side affects of consuming alcohol while you are on this steroid? What would happen if you do consume alcohol while on this steroid?

3 doctors weighed in
Dr. Alan Wartenberg
Addiction Medicine
1 doctor agrees

In brief: Nothing

I always wonder what someone means when they say 'consuming alcohol.
' if we are talking one or two social drinks a few times a week, then the answer is nothing. If we are talking about getting drunk every day, every other day, then it is not good for you or your skin. There are no specific interactions between beverage alcohol and steroids used on the skin.

In brief: Nothing

I always wonder what someone means when they say 'consuming alcohol.
' if we are talking one or two social drinks a few times a week, then the answer is nothing. If we are talking about getting drunk every day, every other day, then it is not good for you or your skin. There are no specific interactions between beverage alcohol and steroids used on the skin.
Dr. Alan Wartenberg
Dr. Alan Wartenberg
Thank
Dr. Laura McMullen
Pediatrics

In brief: Even

Even though there is no "official" interaction between Methylprednisolone (a steroid) and alcohol, we generally recommend avoiding the combo because they can exacerbate each other's side effects.
For example: both steroids and alcohol can cause gastritis and stomach upset, so the two together can make this side effect even more likely and more severe. Another reason why we generally advise avoiding alcohol with steroids is because some of the illnesses we use steroids to treat (like ulcerative colitis) can be made worse with alcohol consumption. This may not pertain to you with your rash, though. If you are still not sure, give your doctor a call.

In brief: Even

Even though there is no "official" interaction between Methylprednisolone (a steroid) and alcohol, we generally recommend avoiding the combo because they can exacerbate each other's side effects.
For example: both steroids and alcohol can cause gastritis and stomach upset, so the two together can make this side effect even more likely and more severe. Another reason why we generally advise avoiding alcohol with steroids is because some of the illnesses we use steroids to treat (like ulcerative colitis) can be made worse with alcohol consumption. This may not pertain to you with your rash, though. If you are still not sure, give your doctor a call.
Dr. Laura McMullen
Dr. Laura McMullen
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors